Print this page

Observations placeholder

Hallucinogen Persisting Perception Disorder and Risk of Suicide

Identifier

015590

Type of spiritual experience

Hallucination

Background

This is massive overdosing causing permanant brain damage

A description of the experience

J Pharm Pract. 2015 Jan 27. pii: 0897190014566314. [Epub ahead of print]

Hallucinogen Persisting Perception Disorder and Risk of Suicide.

Brodrick J1, Mitchell BG2.

  • 1Department of Pharmacy, Michael E. DeBakey Veterans Affairs Medical Center, Houston, TX, USA.
  • 2Department of Pharmacy, Michael E. DeBakey Veterans Affairs Medical Center, Houston, TX, USA Menninger Department of Psychiatry and Behavioral Sciences, Baylor College of Medicine, Houston, TX, USA brian.mitchell3@va.gov.

A 30-year-old male patient developed a hallucinogen persisting perception disorder (HPPD) after smoking cannabis laced with phencyclidine (PCP) or lysergic acid diethylamide (LSD) 10 years prior to hospital admission.

Clinically, he reported seeing vivid, saturated colors and caricature-like objects. The patient described perceiving objects or people in motion as moving faster than normal.

He reported living in a dream-like state and feeling numb and detached from other people and his surroundings.

Upon pharmacotherapy initiation, facility transfer, and subsequent discharge from an acute psychiatry unit, he ultimately committed suicide.

Although hallucinogen abuse is common in the United States, this case suggests that HPPD maybe significantly underdiagnosed and undertreated. In some cases, this oversight may perpetuate years of unnecessary patient suffering and can ultimately lead to severe depression and suicide.

© The Author(s) 2015.

KEYWORDS:

death; hallucinogen; hallucinogen persistent perception disorder; mortality; suicide

PMID:

25631475

The source of the experience

PubMed

Concepts and Symbols used in the text or image

Activities

Observation contributed by: John Bryant